Alert archive / Nebraska / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 210, NWS Hastings, NE

September 15, 2006Phelps County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Sep 15, 2006, 3:52 PM CDT for Phelps County, Nebraska. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 15, 2006, 3:52 PM CDT (20:52 UTC)
Expired
Sep 15, 2006, 4:15 PM CDT
In force
23 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Phelps County, NE

The radar

The Grand Island radar (KUEX), 85 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 15, 3:07 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2006-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2006-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 2:22 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 15, 2:22 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
222 PM CDT FRI SEP 15 2006

.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT. PRIMARY FORECAST
CONCERN WILL REVOLVE AROUND THE CHANCE FOR STRONG TO SEVERE
THUNDERSTORMS THIS EVENING AND POSSIBLE REDEVELOPMENT OVER FAR
EASTERN ZONES TOMORROW AFTERNOON. WATER VAPOR IMAGERY SHOWS A LARGE
TROUGH DIGGING OVER THE WESTERN CONUS WITH UPPER AIR OBSERVATIONS
DEPICTING A 90 TO 100 KT JET LEVEL SPEED MAX OVER THE DESERT
SOUTHWEST. FAVORABLE LEFT EXIT REGION OF THE JET IS LOCATED OVER
NEBRASKA. A 994 MB SFC LOW IS POSITIONED OVER THE WESTERN DAKOTAS
EARLY THIS AFTERNOON WITH A 1020MB HIGH SITUATED OVER SOUTHEAST
MISSOURI. THE SUBSEQUENT TIGHT PRESSURE GRADIENT ACROSS THE PLAINS...
AND AMPLE MIXING UNDER PARTLY TO MOSTLY SUNNY SKIES...HAS DRIVEN
SOUTH WINDS UP INTO THE 20 TO 30MPH RANGE THIS AFTERNOON.  THE STRONG
SOUTHERLY FLOW HAS ALSO HELPED TO DRIVE DEWPOINTS OUT OF THE LOWER
50S THIS MORNING TO AROUND 60 THIS AFTERNOON.

THE INITIAL CONCERN FOR LATE THIS AFTERNOON AND EARLY THIS EVENING
REVOLVES AROUND THE POSSIBILITY OF SFC BASED CONVECTION ACROSS OUR
WESTERN CWA.  SFC HEATING UNDER MOSTLY SUNNY SKIES...ALONG WITH
ENHANCED SFC CONVERGENCE ACROSS SOUTHWEST NEBRASKA IS NOW RESULTING
IN THE DEVELOPMENT OF A CUMULUS FIELD EXTENDING FROM MCK TO LBF TO
TIF.  THIS AREA OF ENHANCED CONVERGENCE WILL SLOWLY SHIFT EAST INTO
OUR CWA LATER THIS AFTERNOON AND THIS EVENING ACTING AS A FOCAL
POINT FOR CONVECTIVE DEVELOPMENT. THE RUC AND GFS ARE STILL
FORECASTING HIGH CIN VALUES FOR THIS EVENING WHICH WOULD MAKE SFC
BASED CONVECTION MORE DIFFICULT TO ACHIEVE.  THE NAM WOULD BE MORE
SUPPORTIVE OF SEEING A FEW SFC BASED STORMS.  OVERALL FEELING IS
THAT MOST OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING WILL
REMAIN ELEVATED ESPECIALLY OVER EASTERN AND CENTRAL ZONES...MAKING
DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.  DEEP LAYER SHEAR
OF CLOSE TO 40KTS WITH MLCAPE VALUES OF 1500 J/KG WILL SUPPORT THE
POSSIBILITY OF SEVERE THUNDERSTORMS. A STRONG 50 TO 60KT LOW LEVEL
JET WILL CONTINUE TO FEED THUNDERSTORMS AFTER DARK WITH STORMS
TRACKING NORTHEAST ACROSS OUR CWA.

THUNDERSTORMS SHOULD EXIT OUR CWA AFTER MIDNIGHT TONIGHT WITH
DECREASING CLOUDS FROM WEST TO EAST BY DAYBREAK.  A PREFRONTAL
SFC TROUGH AND COLD FRONT WILL BOTH TRACK ACROSS OUR CWA DURING THE
DAY ON SATURDAY.  TEMPERATURES WILL STILL RISE INTO THE 80S AS THE
COLD AIR WILL TAKE A WHILE TO FILTER INTO THE REGION.  SEVERE
THUNDERSTORMS WILL LIKELY REDEVELOP ALONG THE PREFRONTAL TROUGH
SATURDAY AFTERNOON...BUT THIS WILL LIKELY NOT OCCUR UNTIL THE
TROUGH IS EAST OF OUR CWA OR JUST EXITING OUR EASTERN MOST
COUNTIES.  SFC COLD FRONT WILL QUICKLY FOLLOW BEHIND THE INITIAL
TROUGH WITH EVERYTHING THROUGH OUR CWA BY TOMORROW EVENING.  GIVEN
THIS TIMING...MOST OF OUR CWA WILL REMAIN DRY ON SATURDAY WITH JUST
A SLIGHT CHANCE OF THUNDERSTORMS OVER OUR FAR EASTERN CWA.  ANY
THUNDERSTORMS THAT DEVELOP ALONG OUR EASTERN CWA FROM YORK TO
HEBRON WILL STAND THE CHANCE OF BECOMING SEVERE THANKS TO STRONG
WIND SHEAR AND MODERATE INSTABILITY. NOTICEABLY COOLER AIR THEN
FILTERS INTO THE REGION ON SUNDAY AS SFC HIGH PRESSURE BUILDS IN
MAKING FOR A DRY BUT COOL DAY.

.LONG TERM...MONDAY THROUGH FRIDAY.  THE BEGINNING OF THE EXTENDED
PERIOD WILL BE UNDER THE INFLUENCE OF THE UPPER TROUGH OF LOW
PRESSURE WHICH WILL HAVE JUST PASSED TO OUR EAST SUNDAY NIGHT.
HEIGHTS WILL BEGIN TO RISE BEHIND THE DEPARTING SYSTEM...BUT THE
AIRMASS WILL REMAIN RATHER COOL FOR MUCH OF THE WEEK.  READINGS
MODERATE JUST SLIGHTLY ON TUESDAY...THEN MODELS DIVERGE IN HANDLING
OF PATTERN FROM MID WEEK ON.  THE 06Z GFS SUGGESTED NEXT CLOSED LOW
WILL SLIP SOUTHEAST THRU OUR CWA TUESDAY NIGHT OR WEDNESDAY BRINGING
ANOTHER CHANCE OF PCPN.  THE 12Z GFS TAKES PART OF THIS NEXT PIECE
OF ENERGY TO OUR NORTH...BUT STILL DIGS A TROUGH OVER THE
ROCKIES...THEN SWINGS A WEAKER TROUGH THRU THURS NIGHT OR
FRIDAY...WITH MAIN PCPN SETTING UP TO OUR SOUTH.  THE ECMWF ALSO
SUGGESTS A TROUGH OVER THE MOUNTAINS...BUT MAIN DEEPER CLOSED LOW
REMAINING TO OUR NORTH.  THE 12Z GFS IS MORE SIMILAR TO THE
ECMWF...AND THE CANADIAN FALLS IN BETWEEN THIS.  GIVEN THE
DIFFERENCES IN TIMING AND PLACEMENT OF THIS NEXT SYSTEM...HAVE LEFT
THE EXTENDED FORECAST DRY.  TEMPERATURES OVERALL WILL GENERALLY BE
BELOW SEASONAL NORMALS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

WESELY
Hazardous weather outlook, Sep 15, 11:47 AM CDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1147 AM CDT FRI SEP 15 2006

KSZ005-NEZ039-040-046-047-060-061-072>074-082>084-161200-
PHILLIPS-VALLEY-GREELEY-SHERMAN-HOWARD-DAWSON-BUFFALO-GOSPER-
PHELPS-KEARNEY-FURNAS-HARLAN-FRANKLIN-
1147 AM CDT FRI SEP 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA
MAINLY WEST OF HIGHWAY 281 AND PHILLIPS COUNTY IN NORTH CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
TONIGHT. MOST THUNDERSTORM ACTIVITY WILL END BY MIDNIGHT. THE BEST
CHANCE FOR SEVERE WEATHER IS BETWEEN 4 PM AND 10 PM. THE PRIMARY
THREATS WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL
TO THE SIZE OF QUARTERS. AN ISOLATED TORNADO WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND 10 PM.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ006-007-017>019-NEZ041-048-049-062>064-075>077-085>087-161200-
SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-NANCE-MERRICK-POLK-HALL-
HAMILTON-YORK-ADAMS-CLAY-FILLMORE-WEBSTER-NUCKOLLS-THAYER-
1147 AM CDT FRI SEP 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA
MAINLY EAST OF HIGHWAY 281 AND PORTIONS OF NORTH CENTRAL
KANSAS...EXCEPT FOR PHILLIPS COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. SOME OF
THESE THUNDERSTORMS MAY BECOME SEVERE...PRIMARILY BETWEEN 6 PM AND
11 PM. MOST THUNDERSTORM ACTIVITY WILL END BY 3 AM. THE PRIMARY
THREATS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL
TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE CHANCE FOR SEVERE THUNDERSTORMS RETURNS SATURDAY AFTERNOON
AND EARLY EVENING...MAINLY BETWEEN 3 PM AND 8 PM. THE PRIMARY
THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO
WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING PRIMARILY BETWEEN 6
PM AND 11 PM.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

In the hours before

Special weather statement, Sep 15, 3:45 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
345 PM CDT FRI SEP 15 2006

NEZ073-152115-
PHELPS-
345 PM CDT FRI SEP 15 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR PHELPS COUNTY...

AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OXFORD...OR 16 MILES SOUTHWEST OF
HOLDREGE...AND MOVING NORTH AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  ATLANTA BY 350 PM CDT
  LOOMIS BY 400 PM CDT

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 3:41 PM CDTSevere Thunderstorm WarningGIDFurnas34 min
Sep 15, 4:13 PM CDTSevere Thunderstorm WarningGIDFurnas21 min
Sep 15, 4:14 PM CDTSevere Thunderstorm WarningGIDPhelps46 min
Sep 15, 4:51 PM CDTSevere Thunderstorm WarningGIDBuffalo54 min
Sep 15, 4:56 PM CDTSevere Thunderstorm WarningGIDPhelps49 min
Sep 15, 5:19 PM CDTTornado WarningGIDBuffalo26 min
Sep 15, 5:27 PM CDTSevere Thunderstorm WarningGIDHall48 min
Sep 15, 5:35 PM CDTSevere Thunderstorm WarningGIDKearney40 min
Sep 15, 5:36 PM CDTTornado WarningGIDHall39 min
Sep 15, 5:55 PM CDTSevere Thunderstorm WarningGIDHamilton50 min
Sep 15, 5:57 PM CDTSevere Thunderstorm WarningGIDAdams38 min
Sep 15, 6:08 PM CDTSevere Thunderstorm WarningGIDMerrick67 min
Sep 15, 6:15 PM CDTSevere Thunderstorm WarningGIDHall45 min
Sep 15, 6:44 PM CDTSevere Thunderstorm WarningGIDHamilton61 min
Sep 15, 6:48 PM CDTSevere Thunderstorm WarningGIDNance42 min
Sep 15, 6:53 PM CDTSevere Thunderstorm WarningGIDYork52 min
Sep 15, 6:58 PM CDTSevere Thunderstorm WarningGIDHoward, Sherman32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.